IDEAS home Printed from
   My bibliography  Save this paper

The term structure of interest rates and the aliasing identification problem


  • Lawrence J. Christiano


Theory typically does not give us reason to believe that economic models ought to be formulated at the same level of time aggregation at which data happen to be available. Nevertheless, this is frequently done when formulating econometric models, with potentially important specification-error implications. This suggests examining the alternatives, one of which is to model in continuous time. The primary difficulty in inferring the parameters of a continuous time model given sampled observations is the “aliasing identification problem.” This paper shows how the restrictions implied by rational expectations sometimes do, and sometimes do not, resolve the problem. This is accomplished very simply in the context of a hypothesis about the term structure of interest rates. The paper confirms and extends results obtained for another example by Hansen and Sargent.

Suggested Citation

  • Lawrence J. Christiano, 1980. "The term structure of interest rates and the aliasing identification problem," Working Papers 165, Federal Reserve Bank of Minneapolis.
  • Handle: RePEc:fip:fedmwp:165

    Download full text from publisher

    File URL:
    Download Restriction: no

    File URL:
    Download Restriction: no

    References listed on IDEAS

    1. Lucas, Robert E, Jr & Prescott, Edward C, 1971. "Investment Under Uncertainty," Econometrica, Econometric Society, vol. 39(5), pages 659-681, September.
    2. Sargent, Thomas J, 1981. "Interpreting Economic Time Series," Journal of Political Economy, University of Chicago Press, vol. 89(2), pages 213-248, April.
    3. Treadway, Arthur B., 1970. "Adjustment costs and variable inputs in the theory of the competitive firm," Journal of Economic Theory, Elsevier, vol. 2(4), pages 329-347, December.
    4. Sargent, Thomas J, 1972. "Rational Expectations and the Term Structure of Interest Rates," Journal of Money, Credit and Banking, Blackwell Publishing, vol. 4(1), pages 74-97, Part I Fe.
    5. Robert E. Lucas, Jr. & Thomas J. Sargent, 1979. "After Keynesian macroeconomics," Quarterly Review, Federal Reserve Bank of Minneapolis, issue Spr.
    6. Salemi, Michael K & Sargent, Thomas J, 1979. "The Demand for Money during Hyperinflation under Rational Expectations: II," International Economic Review, Department of Economics, University of Pennsylvania and Osaka University Institute of Social and Economic Research Association, vol. 20(3), pages 741-758, October.
    7. Brunner, Karl & Meltzer, Allan H., 1976. "The Phillips curve," Carnegie-Rochester Conference Series on Public Policy, Elsevier, vol. 1(1), pages 1-18, January.
    8. Sargent, Thomas J & Wallace, Neil, 1973. "Rational Expectations and the Dynamics of Hyperinflation," International Economic Review, Department of Economics, University of Pennsylvania and Osaka University Institute of Social and Economic Research Association, vol. 14(2), pages 328-350, June.
    9. Lars Peter Hansen & Thomas J. Sargent, 1980. "Rational expectations models and the aliasing phenomenon," Staff Report 60, Federal Reserve Bank of Minneapolis.
    10. Sargent, Thomas J., 1979. "A note on maximum likelihood estimation of the rational expectations model of the term structure," Journal of Monetary Economics, Elsevier, vol. 5(1), pages 133-143, January.
    11. Sims, Christopher A, 1971. "Discrete Approximations to Continuous Time Distributed Lags in Econometrics," Econometrica, Econometric Society, vol. 39(3), pages 545-563, May.
    12. Granger, C W J, 1969. "Investigating Causal Relations by Econometric Models and Cross-Spectral Methods," Econometrica, Econometric Society, vol. 37(3), pages 424-438, July.
    13. Mortensen, Dale T, 1973. "Generalized Costs of Adjustment and Dynamic Factor Demand Theory," Econometrica, Econometric Society, vol. 41(4), pages 657-665, July.
    14. J. P. Gould, 1968. "Adjustment Costs in the Theory of Investment of the Firm," Review of Economic Studies, Oxford University Press, vol. 35(1), pages 47-55.
    15. Robert E. Lucas & Jr., 1967. "Adjustment Costs and the Theory of Supply," Journal of Political Economy, University of Chicago Press, vol. 75, pages 321-321.
    Full references (including those not matched with items on IDEAS)

    More about this item


    Access and download statistics


    All material on this site has been provided by the respective publishers and authors. You can help correct errors and omissions. When requesting a correction, please mention this item's handle: RePEc:fip:fedmwp:165. See general information about how to correct material in RePEc.

    For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Jannelle Ruswick). General contact details of provider: .

    If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

    If CitEc recognized a reference but did not link an item in RePEc to it, you can help with this form .

    If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your RePEc Author Service profile, as there may be some citations waiting for confirmation.

    Please note that corrections may take a couple of weeks to filter through the various RePEc services.

    IDEAS is a RePEc service hosted by the Research Division of the Federal Reserve Bank of St. Louis . RePEc uses bibliographic data supplied by the respective publishers.